Alert archive / Puerto Rico / Flash Flood Warnings in 2020

Flash Flood Warning 4, NWS JSJ

April 8, 2020

NWS JSJ issued this flash flood warning at Apr 8, 2020, 3:54 AM CDT. It was in force for 96 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 8, 2020, 3:54 AM CDT (08:54 UTC)
Expired
Apr 8, 2020, 5:30 AM CDT
In force
96 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 32 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 3:57 AM CDTFLOODSan Juan, PRCALLE 20 NW IN SECTOR PUERTO NUEVO WAS FLOODED.
Apr 8, 5:18 AM CDTFLOODSan Juan, PR911 CALL CENTER REPORTED SEVERAL IMPASSABLE OR NEAR IMPASSABLE ROAD DUE TO HEAVY RAINFAL. THESE ROADWAYS INCLUDE AVE.PONCE DE LEON IN SAN JUAN, CALLE DEL PARQUE, SANTURCE AND EXPRESO LUIS MUNOZ MARIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

387 
WGCA52 TJSJ 080854
FFWSJU
PRC127-081030-
/O.NEW.TJSJ.FF.W.0004.200408T0854Z-200408T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
454 AM AST Wed Apr 8 2020

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  San Juan Municipality in Puerto Rico...

* Until 630 AM AST

* At 453 AM AST, emergency management reported several roads flooded 
  due to heavy rainfall falling across the area. Up to two inches of 
  rain have already fallen. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by heavy rain. 

  SOURCE...Emergency management. 

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 1845 6604 1843 6603 1841 6599 1838 6600
      1837 6604 1832 6604 1830 6605 1830 6608
      1834 6610 1837 6609 1839 6611 1840 6610
      1843 6611 1845 6608 1846 6609 1846 6611
      1847 6612 1847 6610

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

GL
1 follow-up statement
975 
WGCA72 TJSJ 081033
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
633 AM AST Wed Apr 8 2020

PRC127-081042-
/O.EXP.TJSJ.FF.W.0004.000000T0000Z-200408T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Juan PR-
633 AM AST Wed Apr 8 2020

...THE FLASH FLOOD WARNING FOR SAN JUAN MUNICIPALITY HAS EXPIRED...

The heavy rain has ended. However, some minor urban flooding is 
still affecting the area. Therefore, a flood advisory was issued. 
Please continue to heed any remaining road closures.

LAT...LON 1845 6604 1843 6603 1841 6599 1838 6600
      1837 6604 1832 6604 1830 6605 1830 6608
      1834 6610 1837 6609 1839 6611 1840 6610
      1843 6611 1845 6608 1846 6609 1846 6611
      1847 6612 1847 6610

$$

JJA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Apr 8, 3:53 AM CDT, 1 minute earlier.

Area forecast discussion, Apr 8, 3:53 AM CDT, 1 minute before
Area Forecast Discussion
National Weather Service San Juan PR
453 AM AST Wed Apr 8 2020

.SYNOPSIS...
Moisture associated with a weak frontal boundary continue across
the area. This will result in passing showers across the area
in the morning hours specially across northern and eastern
sections of Puerto Rico. Them in the afternoon hours, scattered
to numerous showers will affect the interior and northwestern
sections of Puerto Rico. Urban and small stream flooding still
possibles with the heaviest showers. Drier weather is anticipated
for Friday and continue for the rest of the weekend. Across the
regional waters, seas up to 6 feet across the Atlantic waters,
therefore small craft operators should exercise caution.

&&

.SHORT TERM...Today through Friday...

Abundant low-level moisture associated with an old frontal boundary
continues situated over the area. This has resulted in scattered to
numerous showers across the northern and eastern portions of Puerto
Rico during the overnight hours. Showers will continue to affect
these areas through the morning hours. Then, during the afternoon
hours, as the available moisture combines with diurnal heating and
sea breeze convergence, scattered to numerous showers are expected
across portions of interior, western, and the northern half of
Puerto Rico. Once again, the low-level flow remains very light and
thus, slow-moving showers are expected. Therefore, the potential is
there for urban and small stream flooding to materialize in areas in
areas that a prolonged period of heavy rainfall activity. Across the
USVI, scattered showers are expected from time to time, especially
across Saint Thomas and Saint John. The activity across these areas
may result in ponding of water on roadways and in poor-drainage
areas.

Weather conditions are expected to improve for both Thursday and
Friday as the old frontal boundary and its associated moisture lifts
to the northeast and drier air moves over the area under a southerly
flow. Therefore, more limited shower activity is expected. However,
some afternoon showers are still expected to develop across interior
and northern portions of Puerto Rico due to local and diurnal
effects. Due to the southerly flow, high temperatures along the
urbanized areas of northern Puerto Rico may top out in the lower 90s
both days

.LONG TERM...Saturday through Thursday...

On Saturday, a drier mas mass is expected to move across the
region limiting the afternoon convection. However, some passing
showers could develop across across western and interior sectors
of Puerto Rico. These southeasterly wind flow is expected to
result in warmer temperatures across the coastal areas of northern
Puerto Rico. On Monday, the wind flow change from east to
northeast pushing fragments of low-level moisture across the
region. . Afternoon development should be focused over the
interior and western sections of Puerto Rico.

On Tuesday to Wednesday, a building high pressure located in the
northeastern Atlantic will carry some low-level moisture across
the region. This moisture in combination with the local effects
can result in more shower activity across the main island,
especially in the afternoon hours due to the diurnal heating. For
the U.S. Virgin Islands, some passing showers still possible in
the morning hours. For Thursday, GFS model guidance suggest
a little less moisture across the region, that said, less chance
of shower activity could be possible.

&&

.AVIATION...
Sct SHRA expected across eastern PR and the northern
USVI through at least 08/14z, resulting in VCSH mainly across
TJSJ/TIST. SHRA expected across interior and northern PR as well as
across the northern USVI from 07/16z through 08/23Z. This will
result in VCSH across TJMZ/TJBQ/TJSJ/TIST. MVFR conditions will be
possible if SHRA affect the terminal sites. Winds will be from the E-
ENE below 10 kts through 08/12z, increasing to 12 to 18 kts with sea
breeze variations after 08/14z.

&&

.MARINE...
Across the regional waters, seas between 4 to 6 feet across the
Atlantic waters. Therefore, small craft operators should
exercise caution especially over the Atlantic waters and Mona
passage. Over the Caribbean waters, seas between 2 to 5 feet are
expected. A slowly weakening frontal boundary will aid in
maintaining showers mainly across portions of the nearshore
Atlantic waters and local passages.

expected to
continue for the next few days with winds up to 10 knots or less.
There is a moderate risk of rip currents at north- facing beaches,
with generally low risk elsewhere.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  85  76  90  76 /  50  50  40  20
STT  86  76  84  77 /  50  40  20  10

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through this afternoon for Culebra-North
     Central-Northeast-Northwest-San Juan and Vicinity-Southeast.

VI...None.
AM...None.
&&

SHORT TERM...GL
LONG TERM....LIS
PUBLIC DESK...99
Hazardous weather outlook, Apr 8, 3:31 AM CDT, 23 minutes before
Hazardous Weather Outlook
National Weather Service San Juan PR
431 AM AST Wed Apr 8 2020

AMZ710>745-PRZ001>013-090845-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
431 AM AST Wed Apr 8 2020

This Hazardous Weather Outlook is for Puerto Rico and the adjacent
Atlantic Coastal Waters.

.Day One...Today and Tonight

.Flooding...Heavy rains could lead to urban and small stream
flooding.

.Waves...Choppy seas of up to 6 feet expected across portions of the
Atlantic waters and Mona Passage.

.Rip Currents...There is a high risk of rip currents for the northern
beaches of Puerto Rico and Culebra.

.Days Two through Seven...Thursday through Tuesday

A moderate risk of rip currents is expected for several of the local
beaches during the next several days.

.Spotter information statement...

Spotter activation is not anticipated. Please relay any information
about flooding and rip currents to the National Weather Service in
San Juan while following all local and state guidelines.

AMZ715-725-VIZ001-002-090845-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
431 AM AST Wed Apr 8 2020

This Hazardous Weather Outlook is for the U.S. Virgin Islands and the
adjacent Coastal Waters.

.Day One...Today and Tonight

.Flooding...Scattered showers may lead to ponding of water on
roadways and in poor-drainage areas, especially across Saint Thomas
and Saint John.

.Waves...Choppy seas of up to 6 feet expected across portions of the
Atlantic waters.

.Rip Currents...There is a moderate risk of rip currents for several
of the local beaches.

.Days Two through Seven...Thursday through Tuesday

A moderate risk of rip currents will continue for some of the local
beaches of the islands during the next several days.

.Spotter information statement...

Spotter activation is not anticipated. Please relay any information
about flooding and rip currents to the National Weather Service in
San Juan while following all local and state guidelines.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 7:53 PM CDTAreal Flood AdvisoryJSJ4 hr
Apr 7, 8:07 PM CDTRip Current StatementJSJ21 hr
Apr 7, 9:28 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 7, 11:56 PM CDTAreal Flood AdvisoryJSJ2 hr
Apr 8, 2:03 AM CDTAreal Flood AdvisoryJSJ3 hr
Apr 8, 5:31 AM CDTAreal Flood AdvisoryJSJ4 hr
Apr 8, 8:20 AM CDTAreal Flood AdvisoryJSJ3 hr
Apr 8, 10:33 AM CDTAreal Flood AdvisoryJSJ5 hr
Apr 8, 11:07 AM CDTFlash Flood WarningJSJ3 hr
Apr 8, 1:37 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 8, 2:09 PM CDTAreal Flood AdvisoryJSJ111 min
Apr 8, 4:54 PM CDTRip Current StatementJSJ10 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.